Is this scenario considered resident abuse?

  1. My great grandmother is currently in a nursing home. she got sent to the hospital ER b/c they gave her an adavan, lortab, and effidel<-----not sure how to spell it? anyway the nurse gave it to her to supposedly keep her quiet and after they popped her all these pills it made her almost comotose. i feel so bad for my grandmother b/c they feel helpless. what should they do? any input welcome!!
    •  
  2. 12 Comments

  3. by   traumaRUs
    Oh my gosh - please investigate this thoroughly and report it if necessary. Who is your great grandmother's power of attorney? Have them register a complaint to the DON, the Administrator and your state's ombudsman for nursing home residents. (Its the law that the NH must post this contact info). You need to get straight answers. I would also consider moving her to another facility. Take care - we don't need to treat our elderly like this!!
  4. by   canoehead
    were the meds ordered? Had she been getting them all along and then they were just too much for her that day? It may have been just bad luck, but deserves to be looked into. I wouldn't automatically assume someone screwed up though.
  5. by   tattooednursie
    I smell BS. Sounds like chemical restraint to me. Check into the doctors orders if possible. If it was not ordered that way, I believe that is grounds for jail time!
    So many idiots, so little time.
  6. by   CoffeeRTC
    Quote from FutureRN_Mandi
    I smell BS. Sounds like chemical restraint to me. Check into the doctors orders if possible. If it was not ordered that way, I believe that is grounds for jail time!
    So many idiots, so little time.
    It can be a chemical restraint issue. Did she get all these meds at the same time? What else is going on? Pain? Aggitation? What measures were used before she was drugged? What other meds were tried first? Was your family aware of any of these issues? Undermedication for pain is commone in elderly, so is overmedication with psych meds. In our facility routine pain assessments along with psych assessments are done... the responsible party or resident also needs to sigh a consent for anti psychotic drug usage. Maybe she needed the medication, but giving them at the same time was too much for her to handle. Please talk with the Doctor, DON and nursing staff first..then call the ombudsman.
  7. by   leslie :-D
    It's definitely worth investigating.....and as others have stated, you need to find out if the meds were given together; whether she's been taking these meds all along; what the circumstances were leading up to this. she might have an underlying uti, pneumonia. there could be a host of causes but definitely have someone look into it. i hope your nanny's doing better.
  8. by   Kim44
    My facility is considered "restraint free", and many others are as well. If we do require the use of chemical restraint, we need a doctors order AND consent from family. There is also a WHOLE bunch of paper work to be done every shift.

    I would inquire if this facility has such policies. If they do, and the meds were given to "keep her quiet", it could be grounds for discipline.

    I hope she's doing better.
  9. by   nurseygrrl
    This is kinda off the subject, but my facility is considered restraint free as well and it's gotten to the point where I think it's ridiculous. No restraints + short staff = broken hips from falls. Also, the chemical restraint issue...I have a patient right now who is so anxious and talks constantly about needing to get home, her children not knowing where she is, husband is going to be worried about her, someone stole my purse....etc. This woman gets so worked up she makes herself vomit. PLEASE, if I get to that point pop me a valium and let me sleep. How do you think that patient feels inside? I never want to feel that way!

    Back on topic...I'm sorry your grandmother is in the hospital. I hope all turns out ok. Get all the facts before you take any action.
  10. by   leslie :-D
    [QUOTE=HerEyes73]This is kinda off the subject, but my facility is considered restraint free as well and it's gotten to the point where I think it's ridiculous. No restraints + short staff = broken hips from falls. Also, the chemical restraint issue...I have a patient right now who is so anxious and talks constantly about needing to get home, her children not knowing where she is, husband is going to be worried about her, someone stole my purse....etc. This woman gets so worked up she makes herself vomit. PLEASE, if I get to that point pop me a valium and let me sleep. How do you think that patient feels inside? I never want to feel that way!


    if this patient is anxious, by all means, give her a prn med. better yet, get a psyche eval and let the md make the recommendations. it's not considered a chemical restraint if you're giving it to treat a disorder. just keep in mind there's a higher risk of falling when sedated.
  11. by   nurseygrrl
    Quote from earle58
    if this patient is anxious, by all means, give her a prn med. better yet, get a psyche eval and let the md make the recommendations. it's not considered a chemical restraint if you're giving it to treat a disorder. just keep in mind there's a higher risk of falling when sedated.
    If there was a PRN med ordered, I would give it to her. She's had not one, but two psych evals since her admission last month and still no meds...well, she's on Buspar daily, but that doesn't help. Admin. is intimidating the docs regarding PRN meds due to the 'restraint' policies. It's a really frustrating thing.
  12. by   Alast
    Would say this is chemical restraint. Are at least would question it as so. Even if you are not the primary family caregiver you can call the states office of long term care and ask them to please check into it for you. The home will not be told who requested this and they will look into more then just you Grandmothers case.



    Quote from LPN-n-2005
    My great grandmother is currently in a nursing home. she got sent to the hospital ER b/c they gave her an adavan, lortab, and effidel<-----not sure how to spell it? anyway the nurse gave it to her to supposedly keep her quiet and after they popped her all these pills it made her almost comotose. i feel so bad for my grandmother b/c they feel helpless. what should they do? any input welcome!!
  13. by   Kim44
    Just to clarify....

    My facility DOES use restraints, we just need an order and family consent first. We can initiate physical restraints at night without an order, with family consent, but we need an MD order within 8 hours of application. This policy includes the use of siderails.

    The rumor is that a cardiac patient died while physically restrained a few years ago. I wouldn't say that we use restraints less now, it's just more time consuming with all the paper work.
  14. by   Rapheal
    I hope your gg is feeling better. I would ask the doctor the why's and what's to see what happened. AT the hospital I have never seen a nurse give a PRN med to keep and elderly patient quiet (although I am sure it happens). Most do not want to take a risk of overly sedating the patient. Sometimes we also see that after a PRN such as Ativan has been given, the patient initially calms down for a few hours then becomes much more confused or combatent after it has worn off. So usually PRN's are given as a last resort.
    Last edit by Rapheal on May 6, '04

close